Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 40, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Oct 22, 2022, 11:30 AM CDT for 27 counties in Kansas. It took effect at Oct 23, 2022, 10:00 AM CDT. It was in force for 11 hr. 24 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 22, 2022, 11:30 AM CDT (16:30 UTC)
- In effect from
- Oct 23, 2022, 10:00 AM CDT
- Expired
- Oct 23, 2022, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 11:23 AM CDT | NON-TSTM WND GST 60 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
| Oct 23, 11:51 AM CDT | NON-TSTM WND GST 62 | 3 Ene Dodge City, KS | ASOS STATION KDDC DODGE CITY REGIONAL AIRPORT. |
| Oct 23, 12:22 PM CDT | NON-TSTM WND GST 59 | 10 Nw Moscow, KS | |
| Oct 23, 12:23 PM CDT | NON-TSTM WND GST 64 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
| Oct 23, 12:53 PM CDT | NON-TSTM WND GST 64 | 3 Nw Pierceville, KS | ASOS STATION KGCK GARDEN CITY. |
| Oct 23, 12:54 PM CDT | NON-TSTM WND GST 66 | 3 Ene Dodge City, KS | ASOS STATION KDDC DODGE CITY REGIONAL AIRPORT. |
| Oct 23, 1:15 PM CDT | NON-TSTM WND GST 63 | 2 Nnw Ulysses, KS | AWOS STATION KULS ULYSSES. |
| Oct 23, 1:16 PM CDT | NON-TSTM WND GST 59 | 11 Sse Satanta, KS | |
| Oct 23, 1:20 PM CDT | NON-TSTM WND GST 62 | 8 Wnw Wilburton, KS | MESONET STATION K5EHT K-27 @ CIMARRON R. ELKHART. |
| Oct 23, 1:23 PM CDT | NON-TSTM WND GST 67 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
| Oct 23, 1:27 PM CDT | NON-TSTM WND GST 58 | 2 Wsw Liberal, KS | AWOS STATION KLBL LIBERAL. |
| Oct 23, 1:29 PM CDT | NON-TSTM WND GST 60 | 1 Sw Richfield, KS | |
| Oct 23, 1:42 PM CDT | NON-TSTM WND GST 62 | 1 W Toulon, KS | AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS SITE. |
| Oct 23, 2:03 PM CDT | WILDFIRE | 3 Ese Garden City, KS | |
| Oct 23, 2:50 PM CDT | NON-TSTM WND GST 65 | 1 Ene Garden City, KS | MESONET STATION KS010 US-50 @ K-156 BRIDGE GARDEN CITY. |
| Oct 23, 2:50 PM CDT | WILDFIRE | 4 Nw Mccracken, KS | |
| Oct 23, 2:59 PM CDT | NON-TSTM WND GST 68 | 3 Nw Pierceville, KS | ASOS STATION KGCK GARDEN CITY. |
| Oct 23, 2:59 PM CDT | NON-TSTM WND GST 69 | 3 Ene Dodge City, KS | ASOS STATION KDDC DODGE CITY REGIONAL AIRPORT. |
| Oct 23, 3:08 PM CDT | WILDFIRE | 2 Ene Alexander, KS | |
| Oct 23, 3:09 PM CDT | NON-TSTM WND GST 58 | 1 W Toulon, KS | AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS SITE. |
| Oct 23, 3:10 PM CDT | WILDFIRE | 1 Ese Nekoma, KS | |
| Oct 23, 3:29 PM CDT | NON-TSTM WND GST 58 | 5 Wnw Elkhart, KS | MESONET STATION CW8810 ELKHART. |
| Oct 23, 3:53 PM CDT | WILDFIRE | 3 Ssw Wakeeney, KS | |
| Oct 23, 4:15 PM CDT | NON-TSTM WND GST 61 | 1 Ese Scott State Lake, KS | MESONET STATION K5SCT 1 ESE SCOTT STATE LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3962 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265 WWUS83 KDDC 221630 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1130 AM CDT Sat Oct 22 2022 KSZ030-031-043>046-061>066-074>080-084>089-231200- /O.UPG.KDDC.FW.A.0029.221023T1500Z-221024T0100Z/ /O.NEW.KDDC.FW.W.0040.221023T1500Z-221024T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark-Comanche- 1130 AM CDT Sat Oct 22 2022 /1030 AM MDT Sat Oct 22 2022/ ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031, 043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080, 084, 085, 086, 087, 088, AND 089... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 9 PM CDT Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...Southwest 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 15 percent. * HIGHEST THREAT...is located for areas along and west of highway 283. These areas will have the strongest winds and lowest humidity values during the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ081-090-231200- /O.NEW.KDDC.FW.W.0040.221023T1500Z-221024T0200Z/ Pratt-Barber- 1130 AM CDT Sat Oct 22 2022 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 081 AND 090... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 9 PM CDT Sunday. * AFFECTED AREA...In Kansas, Fire Weather Zone 081 Pratt and Fire Weather Zone 090 Barber. * WINDS...South to southwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
037 WWUS83 KDDC 230405 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1105 PM CDT Sat Oct 22 2022 KSZ030-031-043>046-061>066-074>081-084>090-240200- /O.CON.KDDC.FW.W.0040.221023T1500Z-221024T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1105 PM CDT Sat Oct 22 2022 /1005 PM MDT Sat Oct 22 2022/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031, 043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080, 081, 084, 085, 086, 087, 088, 089, AND 090... * AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * WINDS...Southwest 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 15 percent. * HIGHEST THREAT...is located for areas along and west of highway 283. These areas will have the strongest winds and lowest humidity values during the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
647 WWUS83 KDDC 240148 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 848 PM CDT Sun Oct 23 2022 KSZ030-031-043>046-061>066-074>081-084>090-240300- /O.EXP.KDDC.FW.W.0040.000000T0000Z-221024T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 848 PM CDT Sun Oct 23 2022 /748 PM MDT Sun Oct 23 2022/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031, 043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076, 077, 078, 079, 080, 081, 084, 085, 086, 087, 088, 089, AND 090... $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 22, 11:00 AM CDT, 30 minutes earlier.
Area forecast discussion, Oct 22, 11:00 AM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1100 AM CDT Sat Oct 22 2022 ...updated aviation... .SHORT TERM...(Today and tonight) Issued at 401 AM CDT Sat Oct 22 2022 The overnight water vapor loop and RAP analysis were showing the advertised storm system digging southeast across the Pacific Northwest region. Mid and upper tropospheric winds will continue to increase across the Rockies, allowing the surface leeside trough to further deepen through tonight and especially into Sunday. Not much has changed in the going forecast for both today and Sunday. Confidence continues to increase in a High Wind event across much of west central and southwest Kansas Sunday. Ahead of Sunday's High Wind day, today will be rather pleasant with fairly light westerly/southwesterly wind, at least through early afternoon. Wind speed will pick up to around 15 mph as mixing deepens, particularly across far southwest Kansas. Widespread afternoon temperatures in the upper 80s to around 90F will once again occur. As a reminder, record highs for today for DDC (Dodge City Airport), GCK (Garden City Airport), and P28 (Medicine Lodge Airport) are 88, 87, and 92F respectively. Southwest winds will prevail through the night tonight at 10 to 20 mph, and this will keep the boundary layer mixed enough to prevent early Sunday morning temperatures from dropping much below 55-60F. On Sunday, once mixing due to insolation commences, southwest winds will ramp up quickly...especially across far southwest Kansas initially. The deterministic GFS typically performs quite well in High Wind events throughout the depth of the troposphere, and the GFS is showing 50+ knot winds well into the mixed layer across west central and southwest Kansas along/west of Highway 283 from late morning through late afternoon. Because of this, we have gone ahead with a High Wind Watch for increased confidence in 50-kt (58-mph) gusts. Gusts in excess of 50 mph will create areas of blowing dust, and the blowing dust may become fairly widespread (4 miles or less visibility) during the afternoon. Visibility will likely change rapidly around agricultural fields, making travel quite challenging. .LONG TERM...(Sunday through Friday) Issued at 401 AM CDT Sat Oct 22 2022 Following Sunday's High Wind event, the storm system responsible for the high winds will split apart with the northern portion impacting the Northern Plains and the southern portion of the storm developing into a new upper low well to the south across West Texas into the Red River valley late Monday into Tuesday. Large scale rain and thunderstorms within the the leading warm conveyor belt air stream of the southern storm component will develop across Northwest Texas into western Oklahoma late Sunday Night, which will advance northeast across the remainder of Oklahoma into south central and eastern Kansas through Monday. Highest POPs across the DDC forecast area will be confined to areas of south central Kansas, south and east of an Ashland to Saint John line. By Monday Night, the warm conveyor air stream will be east of south central Kansas, and the developing "comma head" precipitation shield will develop even farther south than what we were thinking yesterday, based on the latest global deterministic and ensemble mean solutions. Quiet weather will prevail in the wake of the storm system Tuesday into Wednesday, and the airmass behind the storm will not be all that cold, such that the coldest morning (Tuesday morning) will only be in the lower to mid 30s for lows most locations. Tuesday and Wednesday afternoon highs will be in the mid to upper 60s, perhaps near 70F. Another upper low will likely develop across the Rockies, coming in from the northwest on Thursday. The Thursday Night time frame will be the best chance for rain across our forecast area with this storm system, but this low will be smaller in scale and moving fairly quickly to the east-southeast through Friday, so a significant precipitation event with this storm system is not expected. && .AVIATION...(For the 18Z TAFS through 18Z Sunday) Issued at 1111 AM CDT Sat Oct 22 2022 A quiet aviation period will prevail for the rest of today. Light SW to NW winds will continue around 10 kt. A strong weather system will approach the region through the overnight hours. First, LLWS is expected across the terminals in the morning as a LLJ intensifies. A low pressure center will continue to deepen Sunday. As a result, very strong S/SW 25-35 kt winds are expected for much of the day with gusts to 50 kts possible. BLDU will also be possible with a reduction of vis. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 59 88 48 / 0 0 10 10 GCK 85 55 84 44 / 0 0 0 0 EHA 85 58 80 45 / 0 0 0 0 LBL 87 58 85 46 / 0 0 0 10 HYS 88 53 90 47 / 0 0 10 10 P28 88 60 88 54 / 0 0 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday evening for KSZ030-031-043>046-061>066-074>080-084>089. High Wind Watch from Sunday morning through Sunday evening for KSZ043>045-061>064-074>078-084>087. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Sugden
Hazardous weather outlook, Oct 22, 4:54 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 454 AM CDT Sat Oct 22 2022 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 454 AM CDT Sat Oct 22 2022 /354 AM MDT Sat Oct 22 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday High winds are forecast to develop Sunday afternoon ahead of an intense storm system. Southwest winds of 30 to 40 mph are likely to occur from late morning through the late afternoon hours. Wind gusts in the 55 to 60 mph range are also expected, which will promote the development of blowing dust. Visibility will likely fall to below a mile in vicinity of some agricultural fields which have recently been tilled and drilled for winter wheat. Widely variable visibility in blowing dust will lead to dangerous travel conditions across open areas. The high winds and low relative humidity of 15 to 25 percent will lead to dangerous fire weather conditions as well. Any open flame or spark could lead to an out of control wildfire in these conditions! .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 2:33 AM CDT | High Wind Watch | DDC | Finney, Ford, Grant, Gray, Hamilton, Haskell and 10 more | 9 hr |
| Oct 22, 11:34 AM CDT | High Wind Warning | DDC | Ellis, Finney, Ford, Grant, Gray, Hamilton and 13 more | 31 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.